Alert archive / Colorado / Flash Flood Warnings in 2011
Flash Flood Warning 34, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 27, 2011, 12:18 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2011, 12:18 PM MDT (18:18 UTC)
- Expired
- Aug 27, 2011, 3:20 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Rio Blanco County, CO
The radar
The Grand Junction radar (KGJX), 101 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -364 J/kg
- Mixed-layer LCL
- 2013 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
042 WGUS55 KGJT 271818 FFWGJT COC103-272130- /O.NEW.KGJT.FF.W.0034.110827T1818Z-110827T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1218 PM MDT SAT AUG 27 2011 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL RIO BLANCO COUNTY IN NORTHWEST COLORADO... * UNTIL 330 PM MDT * AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR INDICATED OVER AN INCH OF RAINFALL WITHIN AN HOUR NEAR THE SECTION OF THE PICEANCE CREEK ROAD NEAR THE JUNCTION OF COUNTY ROAD 26. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND... DONT DROWN. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. && LAT...LON 4010 10822 3980 10811 3973 10842 4011 10850 $$ JP
2 follow-up statements
244 WGUS75 KGJT 271941 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 141 PM MDT SAT AUG 27 2011 COC103-272130- /O.CON.KGJT.FF.W.0034.000000T0000Z-110827T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIO BLANCO CO- 141 PM MDT SAT AUG 27 2011 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL RIO BLANCO COUNTY UNTIL 330 PM MDT... AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL HAVE CONTINUED TO MOVE ACROSS THE WARNED AREA...WITH RADAR ESTIMATED RAINFALL HAVING EXCEEDED AN INCH AND A HALF IN SOME LOCATIONS SO FAR THIS AFTERNOON. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. INSTEAD...TURN AROUND...DO NOT DROWN. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION AND RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION. && LAT...LON 4010 10822 3980 10811 3973 10842 4011 10850 $$ JP
006 WGUS75 KGJT 272120 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 320 PM MDT SAT AUG 27 2011 COC103-272135- /O.CAN.KGJT.FF.W.0034.000000T0000Z-110827T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ RIO BLANCO CO- 320 PM MDT SAT AUG 27 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL RIO BLANCO COUNTY IS CANCELLED... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4010 10822 3980 10811 3973 10842 4011 10850 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 12:07 PM MDT, 11 minutes earlier.
Area forecast discussion, Aug 27, 12:07 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 1207 PM MDT SAT AUG 27 2011 .UPDATE... ISOLATED THUNDERSTORMS NOTED ON KGJX RADAR HAVE DEVELOPED QUITE RAPIDLY IN THE PAST 30-45 MINUTES IN UNSTABLE AND DEEP MOISTURE. SHORTWAVE WAS ANALYZED OVER CENTRAL UT BY THE RUC. MODELS TAKE THIS FEATURE MORE TO THE N-NE TODAY...SO HAVE BOOSTED POPS OVER NE UT FOR THIS AFTERNOON. OTHERWISE...BELIEVE MAIN DRIVER OF CONVECTION WILL BE DAYTIME DIFFERENTIAL HEATING THAT WILL FOCUS THE MAJORITY OF THUNDERTORMS OVER THE HIGHER TERRAIN UNTIL LATER IN THE DAY...WHEN SOME WILL MOVE OVER THE VALLEYS. BOOSTED POPS OVER THE MTNS TODAY AND SOME VALLEYS THIS EVENING...BUT KEPT STORM COVERAGE IN THE ISOLATED TO SCATTERED CATEGORIES STILL. STORMS SHOULD BE GENERALLY SLOW MOVING WITH THE FAIRLY WEAK STEERING WIND ALOFT. LOCALLY HEAVY RAIN IS A POSSIBLE. && /PREVIOUS DISCUSSION ISSUED AT 345 AM MDT SAT AUG 27 2011/ .SHORT TERM DISCUSSION...TODAY THROUGH SUNDAY NIGHT... CONVECTION ONGOING OVERNIGHT IN RESPONSE TO WEAK SHORTWAVE THAT MOVED OVER SERN UT AND FIRED OFF SOME STORMS. THESE STORMS CAUSED AN OUTFLOW BOUNDARY TO MOVE ACROSS SAN JUANS FIRING OFF MORE CONVECTION. PRESENTLY...APPEARS CONVECTION IS DYING DOWN THOUGH HEAVIER SHOWERS AND THE OCCNL RUMBLE POSSIBLE THRU SUNRISE. ANOTHER AREA OF CONVECTION IS JUST TO THE W OF OUR CWA MOVING TO THE NORTHEAST WITH A GOOD CHANCE IT WILL AFFECT ERN UT THIS MORNING. FORECAST REFLECTS THIS W/ISOLD SHOWERS/STORMS REMAINING IN FORECAST. AS FAR AS THE BIG PICTURE IS CONCERNED...HIGH PRESSURE REMAINS CENTERED OVER THE FOUR CORNERS REGION AS HAS BEEN THE CASE THE LAST SEVERAL DAYS. PWATS REMAIN NEAR 1 INCH WHILE SURFACE WINDS AND WINDS ALOFT REMAIN LIGHT. DIURNAL HEATING AND FAVORABLE OROGRAPHIC LIFT WILL ALLOW FOR MORE STORMS AND SHOWERS TO FORM AGAIN TODAY. INTERESTINGLY...00Z MODEL RUNS HAD MUCH LESS COVERAGE THAN 06Z RUN. HOWEVER...WITH INGREDIENTS IN PLACE...BELIEVE 06Z RUN CLOSER TO WHAT IS EXPECTED TODAY SO ISOLD/SCTD SHOWERS AND STORMS REMAIN IN THE FORECAST FOR ENTIRE CWA. FOR TONIGHT...ANOTHER VORT MAX IS PROGGED TO MOVE OVER CO/UT AND WITH PLENTY OF MOISTURE IN PLACE...EXPECT SOME NOCTURNAL CONVECTION. FOR SUNDAY...THE HIGH SHIFTS A LITTLE TO THE W ALLOWING WINDS TO BECOME MORE NORTHWESTERLY. HARDLY ANY CHANGE IN SENSIBLE WX THOUGH AS NO CHANGE SEEN IN TEMPS OR DEWPTS. EXPECT MORE STORMS AND SHOWERS SUNDAY VERY SIMILAR TO TODAY. TEMPS WILL REMAIN ABOVE AVERAGE BUT THIS MAY CHANGE TOWARDS THE END OF NEXT WEEK. .LONG TERM DISCUSSION...MONDAY THROUGH FRIDAY. SHORT WAVE TROF MOVING THROUGH THE PACIFIC NORTHWEST WILL GAIN EASTWARD MOMENTUM ON MONDAY BY A MORE DOMINATED HIGH LATITUDE TROF DROPPING DOWN THE WEST CANADIAN COAST ON MONDAY. THE NORTHERN EXTENT OF THE WESTERN RIDGE WILL BE FLATTENED AS THIS ENERGY PLOWS INTO IT...AND BY TUESDAY THE RIDGE AS A WHOLE WILL BE MIGRATING OUT OF THE DESERT SOUTHWEST AND MORE INTO THE SOUTHERN PLAINS AND GULF STATES. DEEPER MOISTURE PLUME LOOKS TO BE FORCED EASTWARD ON MONDAY AS THE WESTERLY FLOW DEEPENS. HOWEVER...RESIDUAL MOISTURE IN THE RIDGE WILL CONTINUE TO INTERACT WITH ILL-DEFINED WAVES ROTATING THROUGH ANTICYCLONIC FLOW INTO THE SOUTHERN CWA AND STRONGER DYNAMICS ASSOCIATED WITH THE TRANSITORY TROF AND UPPER SPEED MAX IN THE NORTHERN CWA. AS SUCH EXPECT FAIRLY WIDESPREAD COVERAGE ACROSS THE HIGHER TERRAIN ON MONDAY. DRIER AIR INFILTRATES THE GREAT BASIN AND ROCKIES ON TUESDAY WITH STORMS MAINLY CONFINED TO THE HIGHER TERRAIN OF THE SAN JUANS AND THE SPINE OF THE CENTRAL MOUNTAINS. AS THE WESTERN TROF CONTINUES TO DEEPEN FROM THE PACIFIC NORTHWEST INTO THE EASTERN GREAT BASIN ON WEDNESDAY...THERE IS SOME HINT OF MOISTURE SURGING BACK INTO SOUTHERN CWA FROM OLD MEXICO. POPS CURRENTLY IN GRIDS FAVORING THE SOUTHERN HALF OF THE FORECAST AREA AND WILL MAKE NO CHANGES AT THE MOMENT. MODELS TRENDS HAVE BEEN TO PUSH THE WESTERN TROF ACROSS THE NORTHERN AND CENTRAL ROCKIES LATER NEXT WEEK PUSHING THE MOISTURE EASTWARD...BUT ALSO DRAGGING IN SOME COOLER AIR...AND PUSHING TEMPERATURES BACK TOWARD MORE SEASONAL LEVELS. OTHERWISE PLAN ON RUNNING TEMPS NEAR THE WARMER GUIDANCE AND REMAINING ABOVE NORMAL. && .AVIATION... HIGH CONFIDENCE TODAY FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE CWA. BEST CHANCES EXIST FOR KEGE AND KASE WHILE REMAINING TAF SITES HAVE 30 TO 40 PERCENT CHANCE TO SEE STORMS. STORMS WILL BE SLOW MOVING AND DECREASING IN COVERAGE AFTER 03Z...ALTHOUGH VERY ISOLATED SHOWERS AND T-STORMS WILL MAY PAST 06Z. MODERATE TO HEAVY RAIN COULD RESULT IN LOCAL MVFR VISIBILITY. SIMILAR CONDITIONS ARE EXPECTED ON SUNDAY. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE. UT...NONE. && UPDATE.......JAD SHORT TERM...TGR LONG TERM....DP AVIATION.....TGR
Hazardous weather outlook, Aug 27, 6:00 AM MDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT SAT AUG 27 2011 COZ001>014-017>023-UTZ022>025-027>029-281238- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... ANOTHER DAY OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH SOME STORMS PERSISTING OVERNIGHT. MAIN CONCERN WILL BE FREQUENT LIGHTNING AND SOME GUSTY SURFACE WINDS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH NEXT WEEK. ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAIN SHOWERS. A COLD FRONT IS EXPECTED TO MOVE THROUGH THURSDAY NIGHT INTO FRIDAY DROPPING TEMPERATURES SEVERAL DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:22 PM MDT | Areal Flood Advisory | GJT | Rio Blanco | 3 hr |
| Aug 27, 2:00 PM MDT | Areal Flood Advisory | GJT | Mesa, Montrose | 3 hr |
| Aug 27, 2:39 PM MDT | Special Weather Statement | GJT | Garfield | 36 min |
| Aug 27, 3:24 PM MDT | Special Weather Statement | GJT | Mesa | 51 min |
| Aug 27, 4:08 PM MDT | Special Weather Statement | GJT | Garfield | 52 min |
| Aug 27, 4:53 PM MDT | Special Weather Statement | GJT | Garfield | 67 min |
Nearby
Flash Flood Warnings in Colorado, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.